Alert archive / Hawaii / Special Marine Warnings in 2012
Special Marine Warning 21, NWS Honolulu, HI
NWS Honolulu, HI issued this special marine warning at Mar 4, 2012, 2:38 PM HST. It was in force for 112 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 4, 2012, 2:38 PM HST (00:38 UTC)
- Expired
- Mar 4, 2012, 4:30 PM HST
- In force
- 112 min
- Issued by
- NWS Honolulu, HI
- Area
- Storm-based polygon
The radar
The South Kauai radar (PHKI), 110 km from the middle of the area, began a volume at 00:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lihue, (PHLI), launched 00:00Z, 0.6 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 526 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 554 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 112 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
501
WHHW50 PHFO 050038
SMWHFO
PHZ113-050230-
/O.NEW.PHFO.MA.W.0021.120305T0038Z-120305T0230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SPECIAL MARINE WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
238 PM HST SUN MAR 4 2012
THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A
* SPECIAL MARINE WARNING FOR...
KAUAI CHANNEL
* UNTIL 430 PM HST
* AT 237 PM HST...RADAR SHOWED A THUNDERSTORM PRODUCING STRONG
WINDS...34 KNOTS OR GREATER...AND POSSIBLY WATERSPOUTS...OVER THE
KAUAI CHANNEL...OR ABOUT 21 NM SOUTHWEST OF FAD BUOY CO...MOVING
SOUTHEAST AT 5 KNOTS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MARINERS CAN EXPECT GUSTY WINDS...LOCALLY HIGHER SEAS...DANGEROUS
LIGHTNING...AND REDUCED VISIBILITY IN HEAVY RAIN. SEEK SAFE HARBOR
IMMEDIATELY...UNTIL THIS STORM PASSES.
THUNDERSTORMS CAN PRODUCE SUDDEN WATERSPOUTS. WATERSPOUTS CAN EASILY
OVERTURN SMALL BOATS AND CREATE LOCALLY HAZARDOUS SEAS. SEEK SAFE
HARBOR IMMEDIATELY.
&&
LAT...LON 2143 15841 2125 15859 2111 15878 2112 15880
2148 15895 2161 15876
TIME...MOT...LOC 0037Z 309DEG 7KT 2138 15876
$$
BIRCHARD1 follow-up statement
658
FZHW70 PHFO 050227
MWSHFO
MARINE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
427 PM HST SUN MAR 4 2012
PHZ113-050237-
/O.EXP.PHFO.MA.W.0021.000000T0000Z-120305T0230Z/
KAUAI CHANNEL-
427 PM HST SUN MAR 4 2012
...SPECIAL MARINE WARNING EXPIRES AT 430 PM HST...
THE AFFECTED AREA...
KAUAI CHANNEL.
THE STORMS THAT PROMPTED THE SPECIAL MARINE WARNING HAVE WEAKENED.
THUS THE WARNING HAS BEEN ALLOWED TO EXPIRE.
LAT...LON 2143 15841 2125 15859 2111 15878 2112 15880
2148 15895 2161 15876
$$
BRENCHLEYWhat forecasters said that day
The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this special marine warning went out at Mar 4, 10:00 AM HST, 4 hours 38 minutes earlier.
Area forecast discussion, Mar 4, 10:00 AM HST, 4 hours 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HONOLULU HI 1000 AM HST SUN MAR 4 2012 .SYNOPSIS... UNSETTLED WEATHER WILL CONTINUE TODAY THROUGH TUESDAY...ESPECIALLY ACROSS THE WESTERN HALF OF THE STATE. TRADE WINDS WILL INCREASE AND BECOME STRONG TONIGHT AND MONDAY NEAR KAUAI...WHILE MUCH LIGHTER WINDS CONTINUE OVER REST OF THE STATE. STRONG TRADE WINDS ARE EXPECTED TO SPREAD ACROSS THE ENTIRE STATE DURING THE LATER PART OF THE WEEK AS A STRONG SURFACE HIGH MOVES TO FAR NORTH NORTHEAST OF THE ISLANDS. && .DISCUSSION... A VERY WET AND ACTIVE WEATHER PATTERN CONTINUES TO SET UP ACROSS THE WESTERN PORTION OF THE FORECAST AREA WHERE A FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH EARLY MONDAY MORNING. QUIETER WEATHER NOW FOUND OVER THE BIG ISLAND AND AROUND MAUI WILL BECOME A BIT MORE ACTIVE WITH PLENTY OF SUNSHINE FIRING UP CONVECTION IN LEEWARD AND INTERIOR AREAS. WATER VAPOR IMAGERY SHOWS A STRONG UPPER LEVEL JET AND ASSOCIATE VORT MAX EJECTING EAST AND NORTHEASTWARD AROUND THE LARGE TROUGH CARVING OUT NEAR 170W. RESULTING LARGE SCALE LIFT THROUGH THE ATMOSPHERE ALREADY MANIFESTING ITSELF WITH COOLING CLOUD TOPS ACROSS THE REGION BETWEEN 165W AND THE KAUAI CHANNEL. THIS AREA OF LIFT WILL DRIFT EAST AND NORTHEAST AND HELP FUEL AFTERNOON AND EVENING CONVECTION ACROSS KAUAI AND OAHU. THE HEAVIEST RAINFALL WILL BE IN AREAS WHERE LOW LEVEL CONVERGENCE SETS UP STRONGEST...ALONG MOUNTAINS AND ANY SEABREEZE OR OUTFLOW BOUNDARY CONVERGENCE AREAS. THE FRONTAL BOUNDARY NOW AROUND 150 MILES NORTHWEST OF KAUAI...WILL MOVE JUST NORTH OF KAUAI TONIGHT AND THIS WILL SERVE AS ANOTHER FOCUS FOR PERSISTENT SHOWERS WITH HEAVY RAINFALL. THE EASTERN HALF OF THE STATE WILL HAVE ENOUGH MOISTURE AND INSTABILITY FOR SHOWERS TO POP...ESPECIALLY LEEWARD AND INTERIOR SECTIONS IN THE AFTERNOON...BUT THE UPPER LEVEL DYNAMICS ARE LESS CONDUCIVE TO PRODUCING SUSTAINED HEAVY SHOWERS. THERE WILL ALSO BE A THREAT OF ISOLATED THUNDERSTORMS FOR MAUI COUNTY AND THE BIG ISLAND. THE WINTER WEATHER ADVISORY REMAINS IN EFFECT TODAY DUE TO THE EXPECTED ADDITIONAL SNOWFALL ABOVE 11000 FEET ON THE BIG ISLAND SUMMITS. THE THREAT OF HEAVY RAINFALL FOR KAUAI AND OAHU MAY CONTINUE MONDAY AND TUESDAY AS WELL AS THIS COMPLEX WEATHER PATTERN CONTINUES ACROSS THE STATE. 12Z GFS INDICATES THAT LOW LEVEL CONVERGENCE INCREASES MONDAY OVER KAUAI AND OAHU AS A WEAK SURFACE LOW SPINS UP ALONG THE FRONTAL BOUNDARY AND MOVES FROM NEAR KAUAI ACROSS THE KAUAI CHANNEL. THIS FEATURE HELPS STALL THE FRONT NORTH OF OAHU AND PRODUCES LIGHT SOUTHERLY WINDS MONDAY NIGHT FROM OAHU TO NEAR BIG ISLAND. THE LOW SPINS OFF TO THE NORTHEAST OF OAHU TUESDAY...ALLOWING NORTHEAST WINDS TO SAG SOUTHWARDS OVER OAHU. THE OLDER MODEL RUNS FROM GFS SHOW SIMILAR EVOLUTION...WITH 12Z EC NOT AS WELL DEFINED AS THE GFS AS IS TYPICAL WITH THESE CONVECTIVELY DRIVEN SCENARIOS. APPEARS THAT FLASH FLOOD WATCH MAY NEED TO BE EXTENDED FOR KAUAI AND OAHU AS THIS WILL PRODUCE WIDESPREAD SHOWERS AND HEAVY RAIN THREAT INTO LATE MONDAY AND POSSIBLY INTO EARLY TUESDAY. IN ADDITION...STRONG WESTERLY WINDS WILL LIKELY DEVELOP OVER THE SUMMITS OF THE BIG ISLAND MONDAY NIGHT INTO TUESDAY AND THIS WILL LIKELY REQUIRE AT LEAST A WIND ADVISORY AT SOME POINT. THE SHOWERS WILL DECREASE IN COVERAGE AND INTENSITY MIDWEEK AS THE AIRMASS STABILIZES AND MODERATE TO FRESH TRADES FILL IN ACROSS THE STATE. A NEW HIGH BUILDS FAR TO THE NORTH NORTHWEST OF THE STATE BY THE END OF THE WEEK RESULTING IN STRONG AND GUSTY TRADES WITH SHOWERS CROSSING WINDWARD AND MAUKA AREAS INTO ADJACENT LEEWARD SECTIONS OF THE SMALLER ISLANDS AS WELL. && .AVIATION... AN AIRMET IS POSTED FOR MOUNTAIN OBSCURATION OVER KAUAI OAHU AND THE BIG ISLAND DUE TO LOW CLOUDS AND SHRA. AN AIRMET IS ALSO POSTED FOR ICING IN THE VICINITY OF KAUAI OAHU AND THE BIG ISLAND BETWEEN 12000 FEET AND 18000 FEET. THUNDERSTORMS HAVE BEEN PULSING OVER AND AROUND THE STATE WITH CLOUD TOPS UP TO AROUND 35000 FEET. && .MARINE... A HIGH SURF ADVISORY CONTINUES FOR THE NORTH AND WEST OF THE SMALLER ISLANDS TODAY AS THE LARGE NORTHWEST SWELL ROLLS IN. THIS SWELL WILL MAINTAIN ITS HEIGHTS EVEN AS THE PERIOD DROPS SLIGHTLY TONIGHT INTO TUESDAY WHILE TURNING MORE NORTH. THIS NNE SWELL WILL BRING WARNING LEVEL SURF AND LOCALIZED COASTAL FLOODING TO THE E FACING SHORES...WITH ADVISORY LEVEL SURF PERSISTING ALONG N FACING SHORES MONDAY AND TUESDAY. THIS HAZARDOUS SURF EPISODE IS EXPECTED TO CONTINUE THROUGH THE MIDDLE OF THE WEEK. THE BUILDING OF SEAS AND SWELL HAS NECESSITATED AN EXPANSION OF THE SMALL CRAFT ADVISORY TO MUCH OF THE WATERS AROUND OAHU AS WELL AS WINDWARD MAUI AND THE BIG ISLAND...AND ADJACENT SECTIONS OF THE PAILOLO AND ALENUIHAHA COASTAL WATER ZONES. && .HFO WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH UNTIL 6 AM HST MONDAY FOR OAHU...KAUAI AND NIIHAU. WINTER WEATHER ADVISORY FOR BIG ISLAND SUMMITS UNTIL 6 PM HST THIS EVENING. HIGH SURF ADVISORY UNTIL 6 PM HST THIS EVENING FOR EXPOSED WEST FACING SHORES OF OAHU. HIGH SURF ADVISORY UNTIL 6 AM HST TUESDAY FOR EXPOSED NORTH AND WEST FACING SHORES OF NIIHAU KAUAI AND NORTH FACING SHORES OF OAHU MOLOKAI AND MAUI. SMALL CRAFT ADVISORY UNTIL 6 AM HST TUESDAY FOR THE COASTAL WATERS SURROUNDING KAUAI AND OAHU...WINDWARD WATERS OF MAUI AND THE BIG ISLAND...AND THE PAILOLO AND ALENUIHAHA CHANNELS. && BRENCHLEY/BURKE
In the hours before
Local storm report, Mar 4, 10:04 AM HST, 4 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
1004 AM HST SUN MAR 04 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 AM FLASH FLOOD KOLOA 21.91N 159.46W
03/04/2012 KAUAI HI EMERGENCY MNGR
ROUGHLY 12 RESIDENTS WERE DISPLACED FROM THEIR HOMES
ALONG WAILANI ROAD AND ALOHA PLACE.
0900 AM FLASH FLOOD HANALEI 22.21N 159.50W
03/04/2012 KAUAI HI EMERGENCY MNGR
KUHIO HIGHWAY IN THE VICINITY OF THE HANALEI BRIDGE
CLOSED.
0900 AM FLASH FLOOD KILAUEA 22.21N 159.41W
03/04/2012 KAUAI HI EMERGENCY MNGR
SOUTHBOUND LANE OF KALIHIWAI BRIDGE CLOSED.
0900 AM FLASH FLOOD KAPAA 22.10N 159.35W
03/04/2012 KAUAI HI EMERGENCY MNGR
HAUAALA ROAD IN THE VICINITY OF THE KEAPANA BRIDGE
CLOSED.
0900 AM FLASH FLOOD KOLOA 21.91N 159.46W
03/04/2012 KAUAI HI EMERGENCY MNGR
WELIWELI ROAD NEAR THE ALA KINOIKI JUNCTION IN KOLOA
CLOSED.
0900 AM FLASH FLOOD KOLOA 21.91N 159.46W
03/04/2012 KAUAI HI EMERGENCY MNGR
WAILANI AND WAILAAU ROADS CLOSED.
0900 AM FLASH FLOOD LIHUE 21.98N 159.35W
03/04/2012 KAUAI HI EMERGENCY MNGR
POWER OUTAGES REPORTED.
0900 AM FLASH FLOOD WAILUA 22.06N 159.34W
03/04/2012 KAUAI HI EMERGENCY MNGR
POWER OUTAGES REPORTED.
&&
ELUTUMCMLocal storm report, Mar 4, 12:26 PM HST, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
1226 PM HST SUN MAR 04 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1135 AM FLASH FLOOD HAENA 22.22N 159.57W
03/04/2012 KAUAI IN KAUAI HI EMERGENCY MNGR
KUHIO HWY CLOSED NEAR HAENA BEACH PARK DUE TO FLOODING
&&
BIRCHARDThe office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 4, 2:58 PM HST | Wind Advisory | HFO | Hawaii, Kauai, Kalawao | 3 days |
| Mar 4, 3:05 PM HST | High Surf Warning | HFO | Honolulu, Kalawao | 66 hr |
| Mar 4, 6:10 PM HST | Flash Flood Warning | HFO | Honolulu | 3 hr |
| Mar 4, 8:48 PM HST | Areal Flood Advisory | HFO | Honolulu | 3 hr |
| Mar 4, 11:34 PM HST | Areal Flood Advisory | HFO | Honolulu | 3 hr |
| Mar 5, 2:25 AM HST | Areal Flood Advisory | HFO | Honolulu | 3 hr |
| Mar 5, 3:27 AM HST | Flash Flood Warning | HFO | Honolulu | 8 hr |
| Mar 5, 9:25 AM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Mar 5, 9:32 AM HST | Special Marine Warning | HFO | 118 min | |
| Mar 5, 9:44 AM HST | Areal Flood Advisory | HFO | Kalawao | 6 hr |
| Mar 5, 10:16 AM HST | Special Marine Warning | HFO | 119 min | |
| Mar 5, 11:27 AM HST | Special Marine Warning | HFO | 2 hr | |
| Mar 5, 11:33 AM HST | Special Marine Warning | HFO | 117 min | |
| Mar 5, 11:58 AM HST | Special Marine Warning | HFO | 32 min | |
| Mar 5, 1:00 PM HST | Gale Warning | HFO | 15 hr | |
| Mar 5, 1:27 PM HST | Special Marine Warning | HFO | 73 min |
Nearby
Special Marine Warnings in Hawaii, 2012Every special marine warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.